Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 412, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 26, 2008, 6:08 PM CDT for Emmons County, North Dakota. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2008, 6:08 PM CDT (23:08 UTC)
- Expired
- Aug 26, 2008, 7:15 PM CDT
- In force
- 67 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
County Emmons County, ND
The radar
The Bismarck radar (KBIS), 66 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 681 J/kg
- Mixed-layer CIN
- -462 J/kg
- Mixed-layer LCL
- 929 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 262308
SVRBIS
NDC029-270015-
/O.NEW.KBIS.SV.W.0412.080826T2308Z-080827T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
608 PM CDT TUE AUG 26 2008
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
* UNTIL 715 PM CDT
* AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12
MILES SOUTHWEST OF LINTON...OR 46 MILES SOUTH OF BISMARCK...AND
MOVING NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LINTON BY 620 PM CDT...
TEMVIK BY 630 PM CDT...
6 MILES SOUTHEAST OF HAZELTON BY 635 PM CDT...
BRADDOCK BY 650 PM CDT...
KINTYRE BY 655 PM CDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.
LAT...LON 4597 10030 4617 10062 4624 10056 4628 10058
4632 10056 4662 10046 4664 9993 4629 9992
4628 9991 4625 9990
TIME...MOT...LOC 2308Z 217DEG 35KT 4620 10042
$$
ABELING3 follow-up statements
000
WWUS53 KBIS 262326
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
626 PM CDT TUE AUG 26 2008
NDC029-270015-
/O.CON.KBIS.SV.W.0412.000000T0000Z-080827T0015Z/
EMMONS ND-
626 PM CDT TUE AUG 26 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR EMMONS COUNTY...
AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR LINTON...OR 44 MILES SOUTHEAST OF BISMARCK...MOVING
NORTHEAST AT 41 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
8 MILES SOUTHEAST OF KINTYRE BY 700 PM CDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 4597 10030 4617 10062 4624 10056 4628 10058
4632 10056 4662 10046 4664 9993 4629 9992
4628 9991 4625 9990
TIME...MOT...LOC 2326Z 236DEG 36KT 4627 10026
$$
ABELING000
WWUS53 KBIS 262345
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
645 PM CDT TUE AUG 26 2008
NDC029-270015-
/O.CON.KBIS.SV.W.0412.000000T0000Z-080827T0015Z/
EMMONS ND-
646 PM CDT TUE AUG 26 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR EMMONS COUNTY...
AT 641 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR LINTON...OR 45 MILES SOUTHEAST OF
BISMARCK...MOVING NORTHEAST AT 38 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
9 MILES SOUTHEAST OF BRADDOCK BY 710 PM CDT...
KINTYRE BY 715 PM CDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 4597 10030 4617 10062 4624 10056 4628 10058
4632 10056 4662 10046 4664 9993 4629 9992
4628 9991 4625 9990
TIME...MOT...LOC 2346Z 223DEG 33KT 4631 10019
$$
ABELING000
WWUS53 KBIS 270017
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
717 PM CDT TUE AUG 26 2008
NDC029-270027-
/O.EXP.KBIS.SV.W.0412.000000T0000Z-080827T0015Z/
EMMONS ND-
717 PM CDT TUE AUG 26 2008
...THE SEVERE THUNDERSTORM WARNING FOR EMMONS COUNTY HAS EXPIRED...
THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES
A SIGNIFICANT THREAT.
LAT...LON 4597 10030 4617 10062 4624 10056 4628 10058
4632 10056 4662 10046 4664 9993 4629 9992
4628 9991 4625 9990
TIME...MOT...LOC 2345Z 223DEG 33KT 4630 10020
$$
ABELINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:05 PM CDT, 4 hours 3 minutes earlier.
Area forecast discussion, Aug 26, 2:05 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 205 PM CDT TUE AUG 26 2008 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT... THE MAIN FORECAST CONCERN THIS EVENING CONTINUES TO BE THE RISK OF SEVERE WEATHER ACROSS CENTRAL AND EASTERN PORTIONS OF NORTH DAKOTA AS WELL AS POST FRONTAL WINDS AND WIND ADVISORIES THIS AFTERNOON INTO THE EVENING. LATEST WATER VAPOR IMAGERY SHOWS A NEGATIVELY TILTED TROUGH SWINGING THROUGH CENTRAL MONTANA WITH THE ASSOCIATED SFC COLD FRONT PASSING THROUGH WESTERN NORTH DAKOTA AT THIS TIME. A 90KT H3 JET MAX WAS ALSO ROTATING THROUGH BASE OF TROUGH WITH AN INCREASING H85-H3 ASCENT/OMEGA PER LATEST REGIONAL IR/RADAR LOOP. A WARM MOIST ENVIRONMENT EXISTS AHEAD OF THE TROUGH WITH A 15 TO 20 DEGREE DROP IN DEW POINTS. KBIS SHOWED A SIGNIFICANT PREFRONTAL CAP IN PLACE ACROSS THE REGION WITH KMOT SOMEWHAT WEAKER. ADDITIONAL DAYTIME HEATING WILL BE NEEDED TO BREAK THIS CAP BEFORE THE UPPER LEVEL SUPPORT ARRIVES THIS EVE. MODELS SUGGEST 1000 TO 2000 J/KG OF CAPE AND LIFTED INDICES OF -2 TO -4 DEGREES ARE AVAILABLE. DEEP LAYER SHEAR OF 25 TO 35 KTS IS ALSO PRESENT ACROSS SOUTH CENTRAL PORTIONS OF THE STATE. EXPECT SEVERE POTENTIAL MAINLY AFTER 21Z OVER CENTRAL AND NORTH CENTRAL SECTIONS THEN DEVELOPING EAST THROUGH 00Z. LARGE HAIL AND DAMAGING WINDS WILL REMAIN THE MAIN THREAT. WILL CONTINUE TO MONITOR AND ADJUST AS NECESSARY PRIOR TO FINALIZING THE GRIDS. PER LATEST MSAS ANALYSIS...THE CENTER OF STRONGEST 3HR PRESSURE RISES BEHIND THE FRONT ARE OCCURRING OVER SOUTHEAST MONTANA...WITH A SOUTHEAST TRAJECTORY PER NAM/GFS MODELS. HOWEVER STRONG H85-H5 COLD AIR ADVECTION WILL OCCUR THIS EVENING INTO TONIGHT AS THE UPPER TROUGH MOVES THROUGH ESPECIALLY OVER THE THE WEST AND NORTH CENTRAL FORECAST AREA. THUS A WIND ADVISORY REMAINS HOISTED OVER THESE AREAS. WILL CONTINUE TO MONITOR FOR POSSIBLE HIGH WIND WATCH LATER THIS EVENING OVER THE WEST AND NORTH. PRE-FRONTAL SOUTH WINDS/ADVISORY CRITERIA FROM HARVEY TO CARRINGTON AND AREAS SOUTH CONTINUE THROUGH EARLY EVENING AS WELL. WEDNESDAY WILL BE DRY AND MUCH COOLER WITH HIGHS IN THE 70S. A WEAK SFC FRONT AND UPPER AIR TROUGH WILL MOVE THROUGH WEDNESDAY NIGHT. ENOUGH UPWARD MOTION/OMEGA ON NOSE OF H3 120KT JET TO PROMOTE A SLIGHT CHC OF SHOWERS OVER THE FORECAST AREA. DRY NORTHWEST UPPER FLOW FOR THURSDAY WITH HIGHS AGAIN IN THE 70S. ANOTHER WEAK UPPER TROUGH AND SFC FRONT THURSDAY NIGHT BUT JET MAX AND BEST VERTICAL MOTION IS FURTHER NORTH AND WILL CONTINUE WITH A DRY FORECAST. DRY FRIDAY INTO FRIDAY NIGHT AS A TRANSITORY RIDGE MIGRATES THROUGH. .LONG TERM...SATURDAY THROUGH TUESDAY... THE EXTENDED PERIOD BEGINS DRY AND WARM AS THE UPPER LEVEL RIDGE PUSHES EAST OF THE REGION PUTTING SOUTHWEST FLOW ALOFT ACROSS NORTH DAKOTA...WITH THIS PATTERN CONTINUING INTO SUNDAY. HENCE THE WARMEST TEMPS IN THE EXTENDED WILL FALL OVER THE WEEKEND WITH ABOVE NORMAL HIGHS AND LOWS EXPECTED. ALSO WITH THIS PATTERN...PRECIPITATION CHANCES INCREASE ON SUNDAY AND CONTINUE MONDAY AS A S/WV TROUGH APPROACHES AND THEN MOVES INTO THE NORTHERN PLAINS. MAINTAINED COOLER TEMPERATURES IN THE TROUGHS WAKE ON MONDAY AND TUESDAY. && .AVIATION... A SIGNIFICANT UPPER LEVEL SHORT WAVE TROUGH IS APPROACHING THE LOCAL REGION AND WILL MOVE INTO AND THROUGH THE NORTHERN PLAINS LATER TODAY AND TONIGHT. IN RESPONSE...ITS ASSOCIATED SURFACE TROUGH/COLD FRONT WILL PUSH ACROSS ND THIS AFTERNOON AND EVENING AND WILL BE THE FOCUS FOR STRONG TO SEVERE THUNDERSTORMS (MAINLY CENTRAL AND EAST) AND A WIND SHIFT FROM SOUTHERLY TO NORTHWESTERLY. WINDS AHEAD OF THE SFC TROUGH ARE ALREADY BREEZY...AND ARE/WILL BE EVEN STRONGER FROM THE WEST-NORTHWEST BEHIND THE FRONT. THE FRONT IS CURRENTLY LOCATED JUST TO THE EAST OF ISN AND DIK. SKIES WILL GENERALLY CLEAR THIS EVENING WEST TO EAST AS THE FRONT PUSHES INTO THE EASTERN DAKOTAS. WINDS WILL ALSO GRADUALLY DIMINISH LATER THIS EVENING AND OVERNIGHT. OVERALL EXPECT VFR FLIGHT CONDITIONS...WITH ISOLD MVFR-IFR CIGS AND VIS IN ANY HEAVIER TSRA CENTRAL (MOT AND BIS) AND EAST (JMS). && .FIRE WEATHER...WILL CONTINUE TO MONITOR THE FAR WEST AND SOUTHWEST THIS AFTERNOON AND EVENING AS THE COLD FRONT IS NOW EAST OF THIS AREA AND STRONG WEST WINDS...25 TO 35 MPH WITH GUSTS TO 40 MPH COMMENCE. STRONGEST WINDS SHOULD ARRIVE AFTER PEAK HEATING AND OCCUR WITH INCREASING HUMIDITIES THIS EVENING/EARLY TONIGHT. FOR WEDNESDAY...MINIMUM HUMIDITIES WILL DROP TO 20 TO 25 PERCENT ON IN THE WEST AND SOUTHWEST BUT WINDS WILL REMAIN BELOW CRITICAL THRESHOLDS. THUS NO HIGHLIGHTS WARRANTED AT THIS TIME. && .BIS WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 6 PM CDT /5 PM MDT/ THIS EVENING TO 1 AM CDT /MIDNIGHT MDT/ WEDNESDAY FOR NDZ001>003-009>011-017-018-031>033- 040-041-043-044. WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR NDZ023-025-036-037- 047-048-050-051. && KS/NH
Hazardous weather outlook, Aug 26, 3:16 PM CDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 316 PM CDT TUE AUG 26 2008 NDZ001>003-009>011-017-018-031>033-040-041-043-044-271200- DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN- GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 316 PM CDT TUE AUG 26 2008 /216 PM MDT TUE AUG 26 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A WIND ADVISORY IS IN EFFECT TODAY AND TONIGHT OVER WEST AND NORTH CENTRAL NORTH DAKOTA AS A STRONG COLD FRONT PUSHES EAST ACROSS THE NORTHERN PLAINS. SUSTAINED WINDS OF 20 TO 35 MPH AND GUSTS UP TO AROUND 45 MPH ARE EXPECTED BEFORE THE WINDS GRADUALLY DIMINISH LATER THIS EVENING AND OVERNIGHT. USE EXTRA CAUTION IF TRAVELING. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE THIS AFTERNOON AND EVENING...WITH SOME STORMS POSSIBLY SEVERE NORTH CENTRAL WITH DAMAGING WINDS AND LARGE HAIL. THE MAIN SEVERE WEATHER THREAT WEST WILL BE DEADLY CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED NORTH CENTRAL THIS AFTERNOON AND EVENING. NDZ023-025-036-037-047-048-050-051-271200- WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY- 316 PM CDT TUE AUG 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A WIND ADVISORY REMAINS IN EFFECT THIS AFTERNOON AND EARLY EVENING AS STRONGLY SOUTHERLY WINDS CONTINUE AHEAD OF A POTENT AREA OF SURFACE LOW PRESSURE. USE EXTRA CAUTION IF TRAVELING. SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP THIS EVENING...WITH SOME STORMS POSSIBLY SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. NDZ004-005-012-013-019>022-034-035-042-045-046-271200- BOTTINEAU-ROLETTE-MCHENRY-PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN- MORTON-BURLEIGH-GRANT-SIOUX-EMMONS- 316 PM CDT TUE AUG 26 2008 /216 PM MDT TUE AUG 26 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA AND SOUTH CENTRAL NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EARLY EVENING...WITH SOME STORMS POSSIBLY SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. ANY STORMS THAT DO DEVELOP SHOULD PUSH EAST OF CENTRAL NORTH DAKOTA BY THE MID EVENING HOURS TONIGHT. BREEZY WESTERLY WINDS WILL DEVELOP BEHIND A COLD FRONT THIS EVENING...ON THE ORDER OF 15 TO 35 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. NH
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 4:38 AM CDT | Wind Advisory | BIS | Adams, Billings, Bowman, Burke, Dickey, Divide and 16 more | 20 hr |
| Aug 26, 6:39 PM CDT | Severe Thunderstorm Warning | BIS | Kidder | 55 min |
| Aug 26, 6:58 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce | 48 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.